U.S. doctors online nowAsk doctors free
PA
A 21-year-old female asked:

I'm on dulera (formoterol and mometasone). why do labas cause increased risk of death from asthma? not sure if its worth taking.

2 doctor answers2 doctors weighed in
Dr. Michael P Vaughn
Allergy and Immunology 34 years experience
Dulera (formoterol and mometasone): Combination products that contain a steroid and a long acting bronchodilator (advair / symbicort (budesonide and formoterol) / dulera) might pose a slight risk for causing a heart rhythm problems however; if prescribed to the correct patient for the correct severity of asthma, the risk of not taking these medications and dying from uncontrolled asthma is probably higher than any risk from taking these medications.
Dr. Michael Sanders
Pulmonology 16 years experience
See below: So the long acting drugs cause an increased risk of death because if they are occupying the beta receptors and then you start having trouble breathing - as in a asthma attack, the short active inhaler will not have any receptors to bind to, thus they won't work. With that said, I would still take them, just know that there could be problems. The LABAs work very well.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 6, 2017

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.